Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 23, 2018, 10:10 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 10:10 PM CDT (03:10 UTC)
- Expired
- May 24, 2018, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alfalfa County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
719 WGUS54 KOUN 240310 FFWOUN OKC003-151-240715- /O.NEW.KOUN.FF.W.0016.180524T0310Z-180524T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 1010 PM CDT WED MAY 23 2018 The National Weather Service in Norman has issued a * Flash Flood Warning for... Northeastern Woods County in northwestern Oklahoma... Northwestern Alfalfa County in northwestern Oklahoma... * Until 215 AM CDT * At 1008 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is occurring or is imminent. * Some locations that will experience flooding include... Near and north of Alva, including Capron over toward Burlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3680 9862 3683 9877 3700 9877 3700 9840 $$ 11
1 follow-up statement
714 WGUS74 KOUN 240528 FFSOUN Flash Flood Statement National Weather Service Norman OK 1228 AM CDT THU MAY 24 2018 OKC003-151-240715- /O.CON.KOUN.FF.W.0016.000000T0000Z-180524T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woods OK-Alfalfa OK- 1228 AM CDT THU MAY 24 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTHEASTERN WOODS AND NORTHWESTERN ALFALFA COUNTIES... At 1226 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates show between 4 and 6 inches of rain have fallen. Flash flooding is likley occurring. Some locations that will experience flooding include... Alva and Capron. Another band of heavy rain moving across the area will likely produce another 1 to 2 inches over the next hour in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3680 9862 3683 9877 3700 9877 3700 9840 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:31 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 23, 6:31 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Norman OK 631 PM CDT Wed May 23 2018 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... Scattered TSRA will likely persist until around 09Z in/near the northwest corner of Oklahoma. Most other convection is more likely to die out before 03Z. With little change in the overall pattern and moisture configuration, we should generally see similar conditions tonight/tomorrow as we saw last night/today. There is some signal in the models for fog early Thursday in southeast Kansas and north-central/northeast Oklahoma. This does not appear to be fully consistent with the other weather conditions forecast by the same models, so we will omit any significant restrictions to visibility at KPNC for now. CmS && .PREV DISCUSSION... /issued 407 PM CDT Wed May 23 2018/ DISCUSSION... Isolated showers/storms have developed this afternoon and may persist across southeast Oklahoma until sunset. Additional showers/storms may approach western Oklahoma/adjacent parts of north Texas from the High Plains late this evening or tonight. Severe weather is not expected. For Thursday afternoon, an elongated area of mid-level vorticity will continue to be a focus for diurnal thunderstorms across the eastern half of Oklahoma. Mid-level temperatures are expected to be cooler in this area (~6-7C). By Friday afternoon, a subtle shortwave trough is forecast pass by the Central Plains. Ascent from this wave is forecast to lift the capping layer, which will reduce convective inhibition. In addition, there are some indications that an outflow boundary and/or a remnant MCV from convection may move into northern Oklahoma. Consequently, isolated to scattered showers and thunderstorms are forecast to develop across north central Oklahoma. The mid-level weakness across eastern Oklahoma is expected to move eastward. Therefore, coverage across eastern/southeastern Oklahoma is expected to be less on Friday afternoon. Forecast soundings across northern Oklahoma indicate large downdraft CAPE (>1500 J/kg) and steep low-level lapse rates in the subcloud layer, so damaging wind gusts from downbursts will be possible. Large hail will also be possible with large/wide CAPE in the hail-growth zone. For Sunday and Monday, isolated thunderstorms may affect northwestern Oklahoma within an area of stronger mid-level flow. The extended forecast will be modulated by the location of the mid-level ridge. Overall, it appears that low rain chances will persist across northern, western, and southeastern Oklahoma (on the periphery of the ridge) with most locations remaining hot and dry. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 89 69 91 / 10 20 20 10 Hobart OK 68 90 69 96 / 20 20 20 10 Wichita Falls TX 68 91 70 95 / 20 10 10 10 Gage OK 66 91 68 97 / 40 20 20 10 Ponca City OK 67 89 70 91 / 20 30 30 20 Durant OK 68 89 70 91 / 30 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/23/23
Hazardous weather outlook, May 23, 11:50 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1150 AM CDT Wed May 23 2018 OKZ004>048-050>052-TXZ083>090-241700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1150 AM CDT Wed May 23 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to scattered thunderstorms will develop across the area this afternoon. Lightning, heavy rain, and gusty winds can be expected with any storms that develop, but severe thunderstorms are unlikely. There is also a low chance remnant thunderstorms could affect far western Oklahoma and adjacent parts of north Texas tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Isolated to scattered thunderstorms will again be possible Thursday, especially during the afternoon. An isolated severe storm or two is possible, with the greatest concern being brief localized damaging wind gusts. Isolated to scattered thunderstorms could occur Friday afternoon and Saturday afternoon and a few could be severe with damaging wind gusts being the main threat. Widespread severe weather is not expected. A few thunderstorms could move eastward into western Oklahoma during the evening hours Sunday, Monday, and Tuesday. Severe thunderstorms are unlikely during this period. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
In the hours before
Special weather statement, May 23, 8:44 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 844 PM CDT WED MAY 23 2018 OKZ005-006-240215- Alfalfa OK-Woods OK- 844 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and northeastern Woods Counties Until 915 PM CDT... AT 840 PM CDT, a strong thunderstorm was located 4 miles northwest of Capron, moving north at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3673 9853 3679 9879 3700 9878 3700 9836 TIME...MOT...LOC 0140Z 200DEG 6KT 3694 9863 MAD
Special weather statement, May 23, 9:08 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
908 PM CDT WED MAY 23 2018
OKZ005-240245-
Woods OK-
908 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Woods County Until 945 PM
CDT...
AT 902 PM CDT, a strong thunderstorm was located 4 miles west of
Avard, moving northeast at 5 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3660 9889 3664 9900 3676 9893 3676 9881
3669 9874 3663 9881
TIME...MOT...LOC 0202Z 229DEG 4KT 3669 9888
MADSpecial weather statement, May 23, 9:15 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 915 PM CDT WED MAY 23 2018 OKZ005-006-240245- Alfalfa OK-Woods OK- 915 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and northeastern Woods Counties Until 945 PM CDT... AT 908 PM CDT, a strong thunderstorm was located near Capron, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3684 9854 3685 9867 3700 9870 3700 9841 TIME...MOT...LOC 0208Z 211DEG 8KT 3694 9859 MAD
Special weather statement, May 23, 9:31 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 931 PM CDT WED MAY 23 2018 OKZ004-240300- Harper OK- 931 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until 1000 PM CDT... AT 925 PM CDT, a strong thunderstorm was located 10 miles southeast of Acres, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3700 9956 3671 10000 3700 10000 TIME...MOT...LOC 0225Z 229DEG 18KT 3699 9975 MAD
Special weather statement, May 23, 9:39 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
939 PM CDT WED MAY 23 2018
OKZ005-240315-
Woods OK-
939 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1015 PM CDT...
AT 937 PM CDT, a strong thunderstorm was located 5 miles north of
Avard, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3662 9888 3663 9896 3669 9902 3691 9888
3688 9875 3679 9866
TIME...MOT...LOC 0237Z 204DEG 9KT 3678 9880
MADSpecial weather statement, May 23, 9:54 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT WED MAY 23 2018
OKZ004-240330-
Harper OK-
954 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper County Until
1030 PM CDT...
AT 948 PM CDT, a strong thunderstorm was located 4 miles northwest of
Buffalo, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3700 9947 3690 9945 3672 9948 3679 9978
3700 9979
TIME...MOT...LOC 0248Z 268DEG 17KT 3689 9966
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:13 PM CDT | Special Weather Statement | OUN | Woods | 32 min |
| May 23, 7:38 PM CDT | Special Weather Statement | OUN | Alfalfa | 37 min |
| May 23, 7:59 PM CDT | Special Weather Statement | OUN | Atoka | 31 min |
| May 23, 8:13 PM CDT | Special Weather Statement | OUN | Woods | 32 min |
| May 23, 8:25 PM CDT | Special Weather Statement | OUN | Atoka | 20 min |
| May 23, 8:44 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| May 23, 8:58 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Woods | 3 hr |
| May 23, 9:08 PM CDT | Special Weather Statement | OUN | Woods | 37 min |
| May 23, 9:15 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 23, 9:31 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 23, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 25 min |
| May 23, 9:39 PM CDT | Special Weather Statement | OUN | Woods | 36 min |
| May 23, 9:54 PM CDT | Special Weather Statement | OUN | Harper | 36 min |
| May 23, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| May 24, 12:23 AM CDT | Special Weather Statement | OUN | Woods | 37 min |
| May 24, 12:56 AM CDT | Areal Flood Advisory | OUN | Woods | 3 hr |
| May 24, 1:19 AM CDT | Special Weather Statement | OUN | Alfalfa | 26 min |
| May 24, 2:59 AM CDT | Areal Flood Warning | OUN | Alfalfa, Woods | 3 hr |
| May 24, 2:47 PM CDT | Special Weather Statement | OUN | Grant | 28 min |
| May 24, 2:59 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| May 24, 3:05 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 25 min |
| May 24, 3:20 PM CDT | Special Weather Statement | OUN | Grant | 25 min |
| May 24, 3:23 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 52 min |
| May 24, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 47 min |
| May 24, 3:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 24, 3:45 PM CDT | Special Weather Statement | OUN | Garfield | 30 min |
| May 24, 3:57 PM CDT | Special Weather Statement | OUN | Logan | 33 min |
| May 24, 4:14 PM CDT | Special Weather Statement | OUN | Noble | 31 min |
| May 24, 4:15 PM CDT | Special Weather Statement | OUN | Blaine | 30 min |
| May 24, 4:31 PM CDT | Special Weather Statement | OUN | Noble | 29 min |
| May 24, 4:41 PM CDT | Special Weather Statement | OUN | Kingfisher | 34 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 48 min |
| May 24, 4:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 24, 4:49 PM CDT | Special Weather Statement | OUN | Logan | 26 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 22 min |
| May 24, 5:06 PM CDT | Special Weather Statement | OUN | Kingfisher | 24 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 33 min |
| May 24, 5:27 PM CDT | Special Weather Statement | OUN | Kingfisher | 33 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 27 min |
| May 24, 5:34 PM CDT | Special Weather Statement | OUN | Major | 26 min |
| May 24, 5:58 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 24, 6:00 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| May 24, 6:14 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| May 24, 6:40 PM CDT | Special Weather Statement | OUN | Major | 35 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.